Pfizer Updates Warnings Section of Zosyn

Zosyn’s label was updated to warn about the risk of a severe immune response called hemophagocytic lymphohistiocytosis.

Pfizer has updated the warnings and precautions section of the label for Zosyn, which is a combination of piperacillin and tazobactam used to treat stomach, skin and serious uterine infections, as well as pneumonia.

A new subsection has been added about the risk of hemophagocytic lymphohistiocytosis (HLH), a severe systemic inflammatory condition that can be fatal. It results in uncontrolled immune hyperactivation and cytokine release. It can mimic severe sepsis.

The label also now includes the risk of HLH as an adverse reaction, and physicians are urged to discontinue Zosyn immediately.

The change was made in collaboration with and approved by the FDA following post-marketing reporting, a Pfizer spokesperson told Formulary Watch.

Post-marketing reports and studies, including this one from 2018, have found that prolonged antibiotic therapy with Zosyn could be a cause of HLH. In this case study, three patients who had acute focal bacterial nephritis and were treated with piperacillin/tazobactam had clearance of the initial infection but then had a recurrence of fever and developed HLH.

The new subsection is:

“5.3 Hemophagocytic Lymphohistiocytosis

Cases of hemophagocytic lymphohistiocytosis (HLH) have been reported in pediatric and adult patients treated with Zosyn. Signs and symptoms of HLH may include fever, rash, lymphadenopathy, hepatosplenomegaly and cytopenia. If HLH is suspected, discontinue Zosyn immediately and institute appropriate management.”